Two years ago I was sitting in a diabetes education class as a support person for my dearest friend. She has type 2, insulin-dependent diabetes and I wanted to learn as much as I could about the disease in order to help her.
As the educator was explaining the risk factors associated with diabetes I began listening far more earnestly.
- Family history. .
- Gestational diabetes.
- Polycystic ovary syndrome.
- High blood pressure.
- Abnormal cholesterol and triglyceride levels.
As she pointed out each risk factor and gave a brief explanation I started checking off the factors that I experienced. I panicked. seven of the nine. CRAP!
Luckily I attend a free clinic that does blood testing and requested a complete blood scan with an A1C check. (A1C shoes blood glucose levels over a three month period ). Once I received the results, I signed myself up for the diabetes education class…as a participant. My A1C was at 5.9 which is 1/10th of a percent away from a diagnosis.
No way am I am going to develop this disease!
Medication was prescribed to lower my blood glucose, changed my diet to a low carb, low protein diet and thought all would be fine.
After six months I had reduced my A1C to 5.5 and had lost 22 pounds. I thought life was great. except I was showing MORE signs of active diabetes than I ever had before. Frequent urination, a thirst that never seems to go away, sleeplessness, muscle cramping. All of these are signs of diabetes. so back to the clinic.
I was taken off the medication and told to continue the diet plan…and a few months later my A1C was back up to 5.8..so back onto meds.
Now if this sounds like a yoyo, you’d be right. And I felt depressed. I felt as if no matter what I did I was going to have medical problems. To top it off, I started having extreme dizzy spells; I fainted a few times and I had unrelenting muscle “freezing pains” in my thighs.
I started to research just what this new and rather odd symptom could be trying to tell me…and came up with only one thing it could be. A sign of lactic acidosis…which happens to be a fatal condition.
So, one complete and total spazz attack later I tried to get an appointment with a doc. No insurance, no extra money for a new patient and the clinic was closed. Now what? Take a breath…. then another. And the thought popped in…..”maybe it is a drug reaction”.
I grabbed my list of scripts, my list of symptoms and headed for a pharmacist I trust….I asked if he could check the symptoms next to the meds and see if anything struck him.
His first question was “how long have you been taking Lisinopril?” (a blood pressure med). I said “7 years, why?”.
“that should be taken short-term only. You are looking at possible liver failure if you keep taking it. It’s already more than likely inhibited your ability to process insulin or you wouldn’t be on Metformin. Those leg cramps are a sign of liver malfunction” Check with a doctor, but I bet you anything that if you stop taking Lisinopril you won’t need the Metformin and all those symptoms will start to go away.”
My clinic doctor said “Yea, it could be that. Why are you taking Lisinopril anyway?” I said “I had a heart attack” The doctor just looked at me and said, “what does that have to do with taking this drug?” Well, I didn’t have an answer for that.
I have been off those meds for a little over a week now. The leg cramps are totally gone, my blood pressure is normal for a person of my age, all those pesky diabetes symptoms have disappeared.
And, I keep thinking to myself if I had just ASKED why the drug was prescribed in the first place, if I had ASKED is this drug necessary, or ASKED how long I was expected to stay on it, I could have prevented two years of fear and nonsense.